Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Newport/Morehead City, NC

July 22, 2005Greene County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 22, 2005, 5:19 PM EDT for Greene County, Lenoir County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 5:19 PM EDT (21:19 UTC)
Expired
Jul 22, 2005, 5:45 PM EDT
In force
26 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Greene County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 222119
SVRMHX
NCC079-107-222145-
/O.NEW.KMHX.SV.W.0037.050722T2119Z-050722T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOOKERTON...OR 7 MILES
  SOUTHEAST OF SNOW HILL...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORMONDSVILLE AROUND 525 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3550 7766 3532 7768 3529 7735 3550 7745

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:52 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 22, 3:52 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT-SUN NIGHT)...LEANED TO GFS FOR FCST OVER
WEEKEND. ONLY ISOLATED CONVECTION IN CWA SO FAR THIS AFTN BUT GOOD
AREA TO N FROM AROUND RDU TO ECG ON PIEDMONT TROF. THIS ACTIVITY
LIKELY TO SPREAD E AND S DURING EVENING...WITH ADDITIONAL
DEVELOPMENT EXPECTED FROM OUTFLOWS AND AIDED BY SHRT WV MOVING IN
FROM NW. THUS WILL GO WITH LIKELY POPS ALL ZONES OVERNIGHT.
LINGERING HIGHER CHC POPS FOR COASTAL ZONES LATE TONIGHT INTO SAT
MORNING...THEN 20 POPS REST OF SAT. FOLLOWED GDNC FOR NO POPS SAT
NIGHT AND SUNDAY.

FRONTAL PASSAGE MAINLY JUST A WIND SHIFT FOR SAT...THEN SLIGHTLY
COOLER TEMPS AND LOWER DEW PTS ON SUNDAY. HEAT INDICES STILL SUPPORT
ADVISORY FOR INTERIOR COUNTIES SAT AFTN.

&&

.LONG TERM (MON-FRI)...FOLLOWED HPC GDNC WHICH WENT MAINLY WITH 00Z
GFS. MON-TUE WILL DEPEND LARGELY ON TRACK OF TS FRANKLIN...BUT MOST
MODELS INDICATE RE-CURVE TRACK AWAY FROM SE U.S. COAST...THUS
SUPPORTING CURRENT TPC FCST TRACK. UPR RIDGE OVER SE EARLY IN PERIOD
WILL WEAKEN AND FLATTEN BY MIDWEEK...WITH BROAD TROFFING DEVELOPING
AT END OF WEEK. THUS WILL LIKELY SEE RE-ESTABLISHMENT OF BERMUDA
HIGH-PIEDMONT TROF PATTERN DURING PERIOD...AND POSSIBLE FRONTAL
INSTRUSION LATE WEEK. DIURNAL 20 POPS FOR MON-TUE...THEN CHC REST OF
PERIOD WITH HIGHEST FOR THU-FRI AHEAD OF FRONT.

&&

.AVIATION...CONVECTION HAS BEGUN FORMING ALONG THE SEA BREEZE AND
ALONG A PIEDMONT TROF. MORE SCATTERED ACTIVITY IS EXPECTED TO
DEVELOP THROUGH THE EVENING...AND THEN INCREASE IN COVERAGE TO
LIKELY AS A FRONT PUSHES S TONIGHT. BRIEF IFR CONDITIONS ARE
POSSBILE ALONG THROUGHOUT THE TWEB ROUTE AND AT THE EWN AIRPORT.
ONCE THE FRONT PUSHES S BY SAT MORNING...SCT FOG COULD DEVELOP
ESPECIALLY NEAR THOSE AREAS THAT SEE HEAVY RAIN. WINDS WILL TURN
FROM THE SW TO THE N BY SAT.

&&

.MARINE...THE LATEST BUOY AND C-MAN STATIONS STILL SHOWING SW WINDS
AROUND 10 TO 15KT ACROSS THE COASTAL WATERS...WITH SEAS 3 TO 5 FT
S...AND 2 TO 4 FT N OF CAPE HATTERAS. THERE WILL BE A BRIEF BREAK IN
THIS LENGTHY SPELL OF SW FLOW BY SAT (MORNING N/AFTERNOON S) AS A
COLD FRONT PUSHES OFFSHORE TURNING WINDS OUT OF THE N. THE FRONT
COULD PRODUCE SOME STRONG THUNDERSTORMS ALONG THE COASTAL WATERS
LATE TONIGHT AND EARLY SAT...WHICH COULD PRODUCE LOCALLY HIGHER
WINDS/SEAS. THE NEXT FLY-IN-THE-OINTMENT TO THE SUN/MON/TUE TIME
FRAME COULD BE THE EVENTUAL TRACK/STRENGTH OF TS FRANKLIN. THOUGH
NOT EXPECTED TO IMPACT EASTERN NORTH CAROLINA DIRECTLY...BEING DUE S
OF THE AREA COULD INCREASE THE SWELL COMPONENTS REACHING THE COAST.
THE LATEST HURRICANE AND REGULAR WAVEWATCH MODELS ARE NOT INDICATING
MUCH CHANGE IN THE SWELL...BUT DID BUMP SEAS UP ABOUT A FOOT TO BE
ON THE SAFE SIDE (THOUGH STILL LOOKING AT SEAS UNDER 4FT SO MORE OF
A RIP CURRENT CONCERN). AFTERWARDS...LOOKING AT HIGH PRES
RE-ESTABLISHING ITSELF BY EARLY NEXT WEEK WITH A RETURN OF SW FLOW
AND SEAS 4FT OR LESS. NO SIG CHANGES FROM PREV FCST. MODERATE THREAT
OF RIP CURRENTS N OF CAPE HATTERAS AS WINDS TURN MORE NE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FOR NCZ029-044>046-079>081-090>094-098 TO 5 PM
     TODAY.
  ...HEAT ADVISORY FOR NCZ029-044-079-080-090>093 FROM NOON
     SATURDAY TO 5 PM SATURDAY.
MARINE...NONE.

&&

JBM/SJ
Hazardous weather outlook, Jul 22, 3:33 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 AM EDT FRI JUL 22 2005

NCZ029-044-045-079-080-090>094-098-230745-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-ONSLOW-
333 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREAS ALONG AND WEST OF
HIGHWAY 17 FOR THIS AFTERNOON. THE COMBINATION OF TEMPERATURES IN THE
MIDDLE 90S AND HIGH HUMIDITIES WILL LEAD TO HEAT INDEX VALUES FROM
105 TO NEAR 110 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ130-135-150-152-154-156-158-NCZ046-047-081-095-103-230745-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-TYRRELL-
MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE-
333 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE THREAT OF RIP CURRENTS OVER THE COASTAL WATERS
SOUTH OF CAPE HATTERAS TODAY. WIND...WAVE...AND TIDE CONDITIONS WILL CREATE
STRONG RIP CURRENTS ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 22, 4:39 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
439 PM EDT FRI JUL 22 2005

NCZ029-044-222145-
MARTIN-PITT-
439 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
545 PM EDT...

AT 439 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES
NORTHWEST OF WILLIAMSTON TO 46 MILES WEST OF WILLIAMSTON...OR FROM 7
MILES EAST OF SCOTLAND NECK TO 6 MILES NORTH OF WILSON...MOVING EAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 520 PM
EDT...WHITEHURST AT 530 PM EDT...PARMELE AT 535 PM EDT...STOKES AT
540 PM EDT...GOLD POINT AT 545 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 22, 4:58 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 PM EDT FRI JUL 22 2005

NCZ098-222200-
ONSLOW-
458 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 600 PM EDT...

AT 458 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES NORTHWEST OF
NORTH TOPSAIL BEACH...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR HOLLY RIDGE AT 505 PM EDT...FOLKSTONE...AND...NORTH
TOPSAIL BEACH AT 530 PM EDT...SNEADS FERRY AT 600 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DIXON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:03 AM EDTHeat AdvisoryMHXBeaufort, Duplin, Greene, Jones, Lenoir, Martin and 1 more37 hr
Jul 22, 4:23 PM EDTSpecial Marine WarningMHX52 min
Jul 22, 5:09 PM EDTSpecial Marine WarningMHX96 min
Jul 22, 7:50 PM EDTSpecial Marine WarningMHX85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.